Iowa, 2008

Hail in Iowa, June 3, 2008

June 3, 2008 · NWS OAX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over far southwest Iowa during the early evening of June 3. The thunderstorm developed near a stationary front in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated severe thunderstorm developed over far southwest Iowa during the early evening of June 3. The thunderstorm developed near a stationary front in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 3, 12:56 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 12:56 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
156 PM CDT TUE JUN 3 2008

.DISCUSSION...
MORNING MCS HAS CLEARED THE AREA...WITH SOME CLOUD DEBRIS AND
OUTFLOW BOUNDARIES IN ITS WAKE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATES UPPER LOW CENTERED IN N CTRL MT...AND UPPER LEVEL TROUGH
AXIS FROM UT TOWARD THE CA/AZ BORDER.  SEVERAL SHORTWAVES WERE NOTED
IN THE WSWLY FLOW AHEAD OF THE TROUGH...WITH ONE IN ERN NEB
ASSOCIATED WITH MRNG CONVECTION...ONE UPSTREAM IN ERN CO...AND ONE
DOWNSTREAM IN CTRL MN.  500MB HT FALLS WERE SPREAD ACROSS MUCH OF
THE PLAINS...WITH FOCUSED AREA OF 120M FALLS IN N CTRL MT.
ELONGATED 850MB LOW WAS CENTERED FROM NW IA THROUGH ERN NEB TO WRN
KS.  MOISTURE TONGUE AT 850MB EXTENDED FROM CTRL TX INTO
SD/ND...LEADING UP TO THE NRN STREAM 850MB LOW IN NERN MT.  700MB
TEMPS OF 10C+ WERE NOTED NWD INTO CTRL NEB...WITH 14-16C TEMPS
ACROSS KS.  SFC PATTERN IS ONCE AGAIN COMPLICATED BY OUTFLOW
BOUNDARIES FROM EARLIER CONVECTION.  18Z SFC ANALYSIS INDICATES A
SFC LOW CENTERED IN CTRL KS...WITH TROUGH AXIS EXTENDING NWD THROUGH
KBIE/KFET/KDNS.

MAIN FORECAST CONCERNS LIE IN CONVECTIVE/PRECIP POTENTIAL TONIGHT
THROUGH THURS NT.  12Z NAM INDICATES CONVECTIVE INITIATION IN NERN
KS LATE THIS AFTN...WITH TSRA SPREADING INTO SERN NEB/SWRN IA THIS
EVNG.  GFS KEEPS A STRONGER CAP AND HOLD OFF ON THE NERN KS PRECIP.
MODELS DO INDICATE TSRA DEVELOPING IN WRN NEB TNGT...MOVING ACROSS
THE CWA THROUGH AT LEAST THE MRNG HRS.  MUCH LIKE YESTERDAY...SOME
UNCERTAINTY IN PLACEMENT EXISTS...THOUGH BEST CHANCE LOOKS TO BE IN
THE NRN CWA.  ANY OVERNIGHT/MORNING CONVECTION WILL CERTAINLY
INFLUENCE BOUNDARY LOCATIONS ON WED...WHICH WILL IN TURN INFLUENCE
THE SEVERE TSRA THREAT.  FOR NOW...LOOKS LIKE BEST CHANCE OF
AFTN/EARLY EVNG CONVECTION IS IN SERN NEB/SWRN IA...DEPENDING ON
PLACEMENT OF OUTFLOW BDRY FROM EARLY WED CONVECTION.  0-6KM BULK
SHEAR OF 50-60KT WOULD CERTAINLY SUPPORT SUPERCELLS...WITH ATTENDANT
THREATS OF LARGE HAIL AND DAMAGING WINDS AS WELL AS POTENTIAL FOR
TORNADOES GIVEN 15-20KT 0-1KM SHEAR IN VICINITY OF OUTFLOW BDRY
ACROSS SWRN IA/SERN NEB/NRN KS.  SLOW-MOVING COLD FRONT IS FCST TO
REACH THE CWA ON THURS.  WITH PROXIMITY OF FRONT...WOULD EXPECT A
MORE LINEAR CONVECTIVE MODE...THOUGH WILL STILL NEED TO MONITOR
POTENTIAL FOR ISOLATED CELLS AHEAD OF THE LINE.  IN EITHER
CASE...CONFIDENCE IN PRECIP ASSOCIATED WITH FRONTAL PASSAGE IS
HIGHER...AND HAVE INCREASED TO HIGH LIKELY POPS FRI.

AFTER FRONT MAKES ITS EXIT ON FRI...EXPECT AT LEAST A DAY OR SO OF
QUIET WEATHER.  00Z ECMWF/12Z GFS WOULD KEEP THE PAUSE RATHER BRIEF
AS WRN UPPER TROUGH RELOADS...WITH LEE CYCLOGENESIS IN ERN CO/WRN KS
AND STRONG MOISTURE RETURN AT 850MB UNDERWAY BY SAT.  IF AREA STAYS
PRECIP-FREE ON SAT/SUN...MAX TEMPS COULD PUSH QUIET HIGH...EASILY
INTO THE UPPER 80S AND APPROACHING 90.  HOWEVER...THOUGH THEY
DISAGREE ON TIMING...BOTH GFS/ECMWF SOLUTIONS DO POP CONVECTION IN
THE VICINITY ON SAT/SUN NEAR THE NRN CWA...CLOSER TO THE COLD FRONT
ACROSS SD.  GFS INDICATES FASTER FRONT PROGRESSION AS IT IS MORE
PROGRESSIVE WITH NRN STREAM UPPER LOW...WHILE ECMWF IS SLOWER WITH
UPPER FLOW PROGRESSION AND THUS WITH PRECIP.  HAVE LEANED TOWARD
EMCWF SOLUTION FOR NOW...AND HELD OFF ON POPS UNTIL AFTER 00Z SUN.
FRONTAL BDRY LINGERING IN THE AREA WILL FOCUS PRECIP ON
SUN-MON...AND HAVE INCLUDED CHC POPS THROUGH MON.  AFTER
MON...ENOUGH UNCERTAINTY AMONG MODELS TO KEEP POPS OUT FOR
NOW...THOUGH SWLY UPPER-LEVEL FLOW DOES CONTINUE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 04/18Z.

VFR CONDITIONS EXPECTED THROUGH ABOUT 06Z/JUNE 4 ACROSS ALL TAF
SITES.  AFTER 06Z...LIFR CONDITIONS ARE EXPECTED ACROSS ALL THE TAF
SITES AS CEILINGS ARE EXPECTED TO DROP.  VISIBILITIES AT THIS TIME
WILL LIKELY REMAIN IN A MVFR CATEGORY DROPPING TO IFR CONDITIONS AT
TIMES.  BY THE END OF THE FORECAST PERIOD...EXPECT KOMA AND KLNK TO
IMRPOVE TO MVFR CONDITIONS WHILE KOFK IS LIKELY TO REMAIN UNDER IFR
CONDITIONS.  BEST CHC TSTMS STILL LOOKS LIKE ARND 06Z-12Z FOR KLNK
AND AREAS FURTHER SOUTH WHILE AREAS TO THE NORTH INCLUDING KOMA AND
KOFK WILL LIKELY JUST SEE RAIN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/REESE
Hazardous weather outlook, Jun 3, 3:47 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT TUE JUN 3 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
447 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORM CHANCES CONTINUE ACROSS THE OUTLOOK AREA THROUGH
WEDNESDAY. THERE IS A SLIGHT CHANCE SOME STORMS WILL BE SEVERE
MAINLY IN EXTREME SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA
LATE TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH FRIDAY...
WITH SEVERE STORMS POSSIBLE MAINLY THURSDAY NIGHT. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
A FEW TORNADOES WILL POSSIBLE AS WELL.

ADDITIONAL THUNDERSTORM CHANCES WILL COME SATURDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR
WEDNESDAY. HOWEVER...ANY SEVERE HAIL REPORTS IN SOUTHERN SECTIONS
OF THE OUTLOOK AREA TONIGHT WOULD BE APPRECIATE.

DEE

In the hours before

Local storm report, Jun 3, 3:48 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             WALNUT                  41.48N 95.22W
06/03/2008  E1.00 INCH       POTTAWATTAMIE      IA   PUBLIC

&&

DEWALD

The radar

The Omaha radar (KOAX), 136 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
June 3, 5:10 PM CST
Where
Page County, 4 mi E of Clarinda
Measured
0.88 in hail
Reported by
Public
Coordinates
40.730, -94.954

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94205.